Kansas, 2020

Hail and Damaging Winds in Kansas, May 4 to 5, 2020

May 4 to 5, 2020 · NWS TOP · 70 events in 14 counties and zones

Severe thunderstorms began developing over central Kansas very early on 5/4. Initial supercells produced very large hail, up to baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
70

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe thunderstorms began developing over central Kansas very early on 5/4. Initial supercells produced very large hail, up to baseball size. The threat transitioned to more of a strong wind concern later in the morning. Winds up to 80 mph were reported with one storm and damage occurred in several different counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 4, 4:30 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 4, 4:30 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
530 AM CDT Mon May 4 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 AM CDT Mon May 4 2020

08Z water vapor and profiler data showed a subtle shortwave over
northeast CO. Surface obs indicated a warm front was extending
east across southern KS from a surface low in over southeast CO.
925MB and 850MB profilers showed southerly flow up and over this
warm front. Meanwhile the 00Z RAOBs from TOP and OUN indicated
steep mid level lapse rates from 7 to 8 C/km.

&&

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Mon May 4 2020

The focus for today is the potential for significant severe
weather unfolding later this morning. All of the model guidance
shows precip developing over north central and northeast KS and
becoming widespread by 15Z. Forecast soundings from the
HRRR/RAP/NAM/GFS show elevated CAPE values from 1500 J/KG across
northern KS to as much as 3000 J/KG across central KS thanks to
700-500MB lapse rates between 7 and 8 C/km. Additionally effective
bulk shear is progged to be around 50KT as a mid level speed max
noses into the central plains from the west. So the environment
looks to be primed for elevated supercell thunderstorms with the
potential for very large hail. Consensus among the models is for
the surface low in southeast CO to move east along the KS/OK state
line with the frontal boundary remaining south of the forecast
area for the most part. Continued moisture advection from a 40KT
low level jet up and over this boundary is expected to support the
instability progged by the forecast soundings. And with an
effective hodograph that is generally straight, supercell storms
with possible splits seem probable. Storms across northwestern KS
and southeastern NEB have shown a tendency to remain discrete so
far. So the biggest question is once storms develop, how with they
evolve? The last several runs of the HRRR have shown a tendency
for discrete storms into the afternoon while the ARW/NMM/NAM Nest
suggests some potential for bowing segments. Given storms should
be elevated and propagate generally perpendicular to the low level
jet, think the HRRR may be a better solution since there seems to
be a lack of strong linear forcing. Given the shear and
instability expected to unfold late this morning, I think hail up
to and maybe a little bigger than 2 inches in diameter is within
the envelope of possibilities. Damaging winds gusts would be a
little more conditional given the elevated nature of the storms,
but some of the forecast soundings do show downdraft CAPE values
approaching 1000 J/kg. So it is not out of the question to see
damaging wind gusts from the more intense updrafts. Have increased
POPs given the good model consensus and included a mention of
severe storms in the forecast. Highs today are not expected to get
out of the 60s given the cloud cover and precip anticipated.

Showers and thunderstorms should move east of the area late this
afternoon and this evening as the shortwave progresses east and high
pressure builds in with dry air advecting in from the northwest.
There is some indication from the models for light QPF to linger
across northeast KS through the evening as the main wave slowly
moves across eastern NEB. So have some chance POPs over northeast KS
through the evening. Lows tonight should fall into the 40s. A decent
pressure gradient and a slow scattering out of the stratus is
expected to keep temps from dropping below the mid 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 325 AM CDT Mon May 4 2020

High pressure is progged to be the main surface feature over the
central plains for the coming days. A series of cold fronts are
expected to move through the area as the synoptic pattern
amplifies and flow over the Great Plains becomes more meridional.
This should keep temps at or below normal through next weekend
with periodic chances for precip. The coolest temps continue to
set up for Saturday morning with the central of a surface ridge
progged to be over northeast KS around sunrise. Have lows in the
upper 30s to around 40. The most obvious chance for precip looks
to be Thursday night as a more amplified shortwave digs southeast
within northwest flow aloft. Have continued with chance POPs for
Thursday and Thursday night. There continues to be indications of
a weak shortwave clipping northeast KS Tuesday night. The NAM and
GFS hint at enough mid level moisture for some light QPF. But the
ECMWF fails to saturate mid levels enough to generate any precip.
So have kept POPs around 10 percent for now. Another wave is
possible Saturday night or Sunday. Although there are still big
differences in the strength and track of the wave between the
ECMWF and GFS. So confidence in the forecast it marginal for
including a POP at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 530 AM CDT Mon May 4 2020

With the short term guidance in good agreement, the forecast is
based largely on the consensus with the main focus on timing the
restricted conditions. Will use the CAMs to show the most likely
timing for the strongest convection. The biggest uncertainty is
how long the lower stratus may hang on tonight with the RAP
scattering things out a little slower. There may also be a LLWS
risk overnight tonight. Will let later shifts focus more on this
potential.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, May 4, 2:41 AM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 AM CDT Mon May 4 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-050845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 AM CDT Mon May 4 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop over central KS between 5
and 7 am this morning and spread east across the entire area
through the morning. Severe thunderstorms are possible with large
hail up to 2 inches in diameter and damaging winds gusts the
likely hazards. Severe weather is possible over the entire area,
but areas along and south of a line from Concordia to Holton are
most likely to see severe thunderstorms. The stronger
thunderstorms should move east of the area by mid afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to make severe weather reports to the
National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The radar

The Topeka radar (KTWX), 77 km away, was scanning. The volume nearest the first event began at 11:50 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 33 hail. Local standard time, as filed.

Hail, Dickinson

When
May 4, 5:52 AM CST to 5:53 AM CST
Where
Dickinson County, 0.54 mi E of Enterprise
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -97.110

Golf ball sized hail reported by trained spotter.

Hail, Dickinson

When
May 4, 6:10 AM CST to 6:11 AM CST
Where
Dickinson County, 2.63 mi SW of Chapman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.940, -97.050

Nickel size hail reported by trained spotter.

Hail, Lyon

When
May 4, 6:25 AM CST to 6:26 AM CST
Where
Lyon County, 6.93 mi S of Olpe
Measured
1 in hail
Reported by
Public
Coordinates
38.170, -96.160

Quarter size hail reported by public.

Hail, Geary

When
May 4, 6:40 AM CST to 6:41 AM CST
Where
Geary County, 0.54 mi W of Junction City
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -96.840

Quarter size hail reported by public.

Hail, Geary

When
May 4, 6:41 AM CST to 6:42 AM CST
Where
Geary County, 1.61 mi E of Junction City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.030, -96.800

EM reported nickel size hail.

Thunderstorm Wind, Ottawa

When
May 4, 6:47 AM CST to 6:48 AM CST
Where
Ottawa County, Tescott
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -97.880

Trained spotter reported 8 inch tree limb down.

Hail, Geary

When
May 4, 6:49 AM CST to 6:50 AM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -96.830

Quarter size hail reported on social media.

Hail, Geary

When
May 4, 6:50 AM CST to 6:51 AM CST
Where
Geary County, 7.21 mi SE of (Fri)marshall Aaf Ft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.990, -96.660

Quarter hail reported.

Hail, Ottawa

When
May 4, 6:50 AM CST to 6:51 AM CST
Where
Ottawa County, Tescott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -97.880

Quarter size hail reported.

Hail, Dickinson

When
May 4, 6:59 AM CST to 7:00 AM CST
Where
Dickinson County, 0.54 mi E of Enterprise
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -97.110

Spotter reported dime and quarter size hail.

Hail, Ottawa

When
May 4, 7:00 AM CST to 7:01 AM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
1 in hail
Reported by
Public
Coordinates
39.120, -97.710

Quarter size hail reported.

Thunderstorm Wind, Ottawa

When
May 4, 7:03 AM CST to May 5, 7:04 AM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.970, -97.760

Report of 10 inch diameter tree limbs down.

Thunderstorm Wind, Ottawa

When
May 4, 7:05 AM CST to 7:06 AM CST
Where
Ottawa County, 2.14 mi SSE of Tescott
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.990, -97.870

Tree damage around Buffalo Road with a possible funnel cloud reported.

Hail, Dickinson

When
May 4, 7:06 AM CST to 7:07 AM CST
Where
Dickinson County, 1.08 mi E of Abilene
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.920, -97.200

EM reported golf ball size hail.

Hail, Dickinson

When
May 4, 7:07 AM CST to 7:08 AM CST
Where
Dickinson County, 0.54 mi E of Solomon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.920, -97.360

EM reported golf ball size hail.

Hail, Lyon

When
May 4, 7:08 AM CST to 7:09 AM CST
Where
Lyon County, 0.88 mi NE of Emporia
Measured
1 in hail
Reported by
Public
Coordinates
38.410, -96.170

Reported on social media.

Hail, Coffey

When
May 4, 7:10 AM CST to 7:11 AM CST
Where
Coffey County, 0.88 mi NE of Strawn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.280, -95.860

EM reported quarter hail around 0800 AM.

Thunderstorm Wind, Shawnee

When
May 4, 7:10 AM CST to 7:11 AM CST
Where
Shawnee County, 1.28 mi ENE of Kiro
Measured
63 kt (72 mph) estimated gust
Reported by
Mesonet
Coordinates
39.110, -95.780

Mesonet reported 73 mph wind gust.

Thunderstorm Wind, Ottawa

When
May 4, 7:11 AM CST to 7:12 AM CST
Where
Ottawa County, 3.51 mi WNW of Culver
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.990, -97.810

Report of several downed power poles between Tescott and Culver.

Thunderstorm Wind, Geary

When
May 4, 7:15 AM CST to 7:16 AM CST
Where
Geary County, 2.34 mi NNW of Olson
Measured
68 kt (78 mph) estimated gust
Reported by
Mesonet
Coordinates
38.910, -96.820

Report of 78 mph wind gust.

Hail, Coffey

When
May 4, 7:20 AM CST to 7:21 AM CST
Where
Coffey County, 0.54 mi W of Lebo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.420, -95.860

Quarter size hail reported.

Hail, Coffey

When
May 4, 7:23 AM CST to 7:24 AM CST
Where
Coffey County, Waverly
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.400, -95.600

Quarter size hail reported.

Hail, Coffey

When
May 4, 7:23 AM CST to 7:24 AM CST
Where
Coffey County, Lebo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.420, -95.850

Quarter size hail reported.

Hail, Dickinson

When
May 4, 7:31 AM CST to 7:32 AM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
2.5 in hail
Reported by
Public
Coordinates
38.920, -97.210

Tennis ball size hail estimated from Twitter picture.

Hail, Coffey

When
May 4, 7:35 AM CST to 7:36 AM CST
Where
Coffey County, 0.54 mi W of Lebo
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.420, -95.860

Tennis ball size hail with time estimated based on radar.

Hail, Lyon

When
May 4, 7:40 AM CST to 7:41 AM CST
Where
Lyon County, 2.82 mi N of Neosho Rapids
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.410, -95.990

Location experienced about 12 minutes of golf ball to baseball sized hail.

Hail, Wabaunsee

When
May 4, 7:44 AM CST to 7:45 AM CST
Where
Wabaunsee County, 0.69 mi N of Vera
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.060, -96.100

Quarter size hail reported.

Thunderstorm Wind, Coffey

When
May 4, 7:45 AM CST to 7:46 AM CST
Where
Coffey County, 3.04 mi WNW of Sharpe
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
38.300, -95.730

Reported at KUKL. Reported on 20 minute 855 AM observation. Time estimated based on radar.

Hail, Osage

When
May 4, 7:47 AM CST to 7:48 AM CST
Where
Osage County, Olivet
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
38.480, -95.750

Larger than golf ball size reported.

Hail, Coffey

When
May 4, 7:55 AM CST to 7:56 AM CST
Where
Coffey County, 0.69 mi S of Waverly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.390, -95.600

Quarter hail reported.

Hail, Ottawa

When
May 4, 7:56 AM CST to 7:57 AM CST
Where
Ottawa County, 2.62 mi SE of Lindsey
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.070, -97.650

Hail up to golf ball sized, time estimated based on radar.

Hail, Shawnee

When
May 4, 7:57 AM CST to 7:58 AM CST
Where
Shawnee County, 0.87 mi SE of Willard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.090, -95.940

Quarter hail reported.

Thunderstorm Wind, Wabaunsee

When
May 4, 8:00 AM CST to 8:01 AM CST
Where
Wabaunsee County, 2.77 mi WSW of Volland
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.940, -96.450

Home weather station measured a 60.9 mph gust.

Hail, Coffey

When
May 4, 8:04 AM CST to 8:05 AM CST
Where
Coffey County, Lebo
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
38.420, -95.850

Palm hail in Lebo.

Hail, Franklin

When
May 4, 8:04 AM CST to 8:05 AM CST
Where
Franklin County, 0.54 mi E of Williamsburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.480, -95.460

Quarter hail reported.

Thunderstorm Wind, Shawnee

When
May 4, 8:05 AM CST to 8:06 AM CST
Where
Shawnee County, 5.1 mi SE of Valencia
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.020, -95.810

Estimated 60-70 mph winds.

Thunderstorm Wind, Shawnee

When
May 4, 8:06 AM CST to May 5, 8:07 AM CST
Where
Shawnee County, 3.2 mi SSW of Menoken
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.040, -95.780

Tree fell on a house at 17th and Urish.

Thunderstorm Wind, Morris

When
May 4, 8:10 AM CST to 8:11 AM CST
Where
Morris County, 3.02 mi WNW of Skiddy
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.870, -96.830

Several outbuildings were blown over and/or collapsed at a residence 1 mile south of US77 and K-157.

Thunderstorm Wind, Shawnee

When
May 4, 8:10 AM CST to 8:11 AM CST
Where
Shawnee County, 1.28 mi ENE of Kiro
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
39.110, -95.780

Local mesonet measured a 74 mph wind gust.

Thunderstorm Wind, Geary

When
May 4, 8:15 AM CST to 8:16 AM CST
Where
Geary County, 3.39 mi SE of Grandview Plaza
Measured
69 kt (79 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.970, -96.750

Power line and poles reported down.

Thunderstorm Wind, Jefferson

When
May 4, 8:15 AM CST to 8:16 AM CST
Where
Jefferson County, 0.87 mi NW of Grantville
Measured
69 kt (79 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -95.580

EM reported numerous large trees damaged, carports damaged, and numerous power poles blown over.

Thunderstorm Wind, Dickinson

When
May 4, 8:15 AM CST to 8:16 AM CST
Where
Dickinson County, 0.69 mi S of Lyona
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
38.840, -96.930

Building damage reported 1.5 miles southwest of Rock Spring Ranch where a home weather station measured a wind gust of 78 mph.

Thunderstorm Wind, Geary

When
May 4, 8:16 AM CST to 8:17 AM CST
Where
Geary County, 0.69 mi N of Grandview Plaza
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -96.800

Several trees down with estimated 80 mph outflow wind.

Hail, Riley

When
May 4, 8:18 AM CST to 8:19 AM CST
Where
Riley County, 0.54 mi E of Ogden
Measured
1.75 in hail
Reported by
Public
Coordinates
39.120, -96.710

Public reported golf ball size hail.

Hail, Riley

When
May 4, 8:20 AM CST to 8:21 AM CST
Where
Riley County, 0.69 mi S of (Mhk)manhattan Muni
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.140, -96.670

Nickel size hail reported.

Thunderstorm Wind, Shawnee

When
May 4, 8:23 AM CST to 8:24 AM CST
Where
Shawnee County, 0.54 mi W of (Top)billard Arpt to
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.070, -95.630

ASOS measured wind gust.

Hail, Franklin

When
May 4, 8:27 AM CST to 8:28 AM CST
Where
Franklin County, 3.25 mi E of Richmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -95.190

Quarter hail reported.

Thunderstorm Wind, Geary

When
May 4, 8:27 AM CST to 8:28 AM CST
Where
Geary County, 7.21 mi SE of (Fri)marshall Aaf Ft
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -96.660

Small tree limbs down, estimated about 30 seconds of 70 mph winds.

Hail, Anderson

When
May 4, 8:30 AM CST to 8:31 AM CST
Where
Anderson County, 1.77 mi WNW of Scipio
Measured
1.75 in hail
Reported by
Public
Coordinates
38.380, -95.250

Golf ball size hail reported.

Thunderstorm Wind, Jefferson

When
May 4, 8:30 AM CST to 8:31 AM CST
Where
Jefferson County, 1.75 mi ENE of Grantville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -95.540

Tree limbs 6 inches in diameter down at Clark Rd and US24.

Hail, Anderson

When
May 4, 8:34 AM CST to 8:35 AM CST
Where
Anderson County, 0.69 mi N of Greely
Measured
1 in hail
Reported by
Public
Coordinates
38.380, -95.120

Quarter hail reported.

Thunderstorm Wind, Geary

When
May 4, 8:34 AM CST to 8:35 AM CST
Where
Geary County, 0.69 mi N of Grandview Plaza
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -96.800

Winds estimated at 80 mph along outflow, several trees down.

Thunderstorm Wind, Douglas

When
May 4, 8:53 AM CST to 8:54 AM CST
Where
Douglas County, 0.69 mi S of Lawrence Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.010, -95.220

Measured at klwc awos.

Thunderstorm Wind, Osage

When
May 4, 8:55 AM CST to 8:56 AM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -95.560

Measured at a local mesonet site.

Thunderstorm Wind, Douglas

When
May 4, 9:00 AM CST to 9:01 AM CST
Where
Douglas County, 1.28 mi ESE of Eudora
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.940, -95.080

Siding torn off a building. Time estimated based on radar.

Thunderstorm Wind, Wabaunsee

When
May 4, 9:01 AM CST to 9:02 AM CST
Where
Wabaunsee County, 4.94 mi NNW of Newbury
Measured
63 kt (72 mph) estimated gust
Reported by
Public
Coordinates
39.140, -96.220

Roof of a prefabricated building blown off. Time estimated based on radar.

Thunderstorm Wind, Wabaunsee

When
May 4, 9:07 AM CST to 9:08 AM CST
Where
Wabaunsee County, 0.69 mi N of Vera
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -96.100

Many tree limbs down in yard. Biggest estimated around 4 to 5 inches in diameter. Winds estimated at 70 mph.

Thunderstorm Wind, Osage

When
May 4, 9:42 AM CST to 9:43 AM CST
Where
Osage County, 2.26 mi ESE of Scranton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.770, -95.690

Several reports of trees down around Carbondale, Overbrook, and Burlingame area. Time estimated based on radar.

Hail, Jefferson

When
May 4, 9:43 AM CST to 9:44 AM CST
Where
Jefferson County, 0.87 mi SE of Mc Louth
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -95.210

Quarter size hail reported.

Thunderstorm Wind, Osage

When
May 4, 9:45 AM CST to 9:46 AM CST
Where
Osage County, 0.88 mi SW of Overbrook
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.770, -95.560

EM reported damage to several buildings, including blown out windows, storage sheds, and a fertilizer silo blown down. Time estimated based on radar.

Thunderstorm Wind, Osage

When
May 4, 9:45 AM CST to 9:46 AM CST
Where
Osage County, 2.76 mi S of Carbondale
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.780, -95.630

Tree branches 6 to 8 inches in diameter down. Nickel size hail also reported.

Thunderstorm Wind, Osage

When
May 4, 9:45 AM CST to 9:46 AM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.780, -95.560

Reports of trees down and buildings damaged in Overbrook area.

Thunderstorm Wind, Osage

When
May 4, 9:46 AM CST to 9:47 AM CST
Where
Osage County, 2.97 mi NNW of Pomona Res
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.710, -95.620

Wind gust of 75 mph.

Thunderstorm Wind, Franklin

When
May 4, 9:55 AM CST to 9:56 AM CST
Where
Franklin County, 4.85 mi W of Centropolis
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.720, -95.440

Mesonet measured 66 mph wind gust.

Thunderstorm Wind, Osage

When
May 4, 9:55 AM CST to 9:56 AM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -95.560

Mesonet measured a 75 mph wind gust.

Thunderstorm Wind, Douglas

When
May 4, 10:05 AM CST to 10:06 AM CST
Where
Douglas County, 1.28 mi WNW of Baldwin
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.780, -95.200

EM estimated 75 to 80 mph wind gust.

Thunderstorm Wind, Franklin

When
May 4, 10:06 AM CST to 10:07 AM CST
Where
Franklin County, 0.88 mi SE of Ottawa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.610, -95.260

Large tree blown over, per social media pictures. Time estimated based on radar.

Thunderstorm Wind, Franklin

When
May 4, 10:06 AM CST to 10:07 AM CST
Where
Franklin County, 1.38 mi N of Ottawa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.640, -95.270

Public reported power poles and a railroad crossing guard blown down. Time estimated based on radar.

Thunderstorm Wind, Douglas

When
May 4, 10:10 AM CST to 10:11 AM CST
Where
Douglas County, 4.3 mi WSW of Globe
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.750, -95.470

EM reported a porch torn off of a house and power poles down.

Thunderstorm Wind, Douglas

When
May 4, 10:15 AM CST to 10:16 AM CST
Where
Douglas County, 1.38 mi S of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.950, -95.230

Light pole down with power line still attached, blocking roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892338, 892339, 892340, 892341, 892342, 892343, 892344, 892345, 892346, 892347, 892348, 892349, 892350, 892351, 892352, 892353, 892354, 892355, 892356, 892357, 892358, 892359, 892360, 892361, 892362, 892363, 892364, 892365, 892656, 892658, 892661, 892662, 892663, 892664, 892665, 892666, 892679, 892680, 892681, 892683, and more.